Wildfire, Yavapai County Mountains
- When
- July 1, 12:00 AM MST to July 8, 6:00 PM MST
- Where
- Yavapai County Mountains forecast zone
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
The Cave Creek Complex Wildland Fire began as three lightning caused fires on June 21st. One fire started in Yavapai County and two fires started south of the county line.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
The Cave Creek Complex Wildland Fire began as three lightning caused fires on June 21st. One fire started in Yavapai County and two fires started south of the county line. One of those fires was put out. The other fire, Cave Creek Fire, rapidly burned into Yavapai County. These two fires later were joined through burn-out operations to become the Cave Creek Complex. The fire was in rough and broken terrain with steep slopes. The vegetation types were oak-chaparral, brush, and grass. A wet winter contributed to abundant grass that had become tinder dry. By the time the fire was controlled, it burned 243,950 acres, cost almost 14 million dollars, and involved 1320 fire fighting personal. About 85 percent of those figures were related to the area in Yavapai County. Two Type I Incident Management teams were assigned to this fire. The fire was contained on July 8th at 1800 MST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 30, 8:45 PM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 845 PM MST THU JUN 30 2005 .SYNOPSIS...HIGH PRESSURE OVER THE SOUTHWEST WILL BRING A DRY WESTERLY FLOW THROUGH NEXT WEEK. EXPECT BREEZY AFTERNOON WINDS EACH DAY...INCREASING SOME OVER THE WEEKEND AS A WEAK TROUGH IMPINGES UPON THE RIDGE. && .DISCUSSION...SUNNY SKIES AND DRY AIR DOMINATED THE WEATHER ACROSS NORTHERN ARIZONA TODAY. SFC DEWPOINTS LATE THIS AFTERNOON WERE IN THE MINUS TEENS AT KFLG AND KGCN AND KINW READ -21C FOR A BRIEF PERIOD. THE DRY AIR OVER THE FORECAST AREA WILL ALLOW FOR ANOTHER NIGHT OF UNSEASONABLY COLD TEMPERATURES ACROSS THE HIGHER TERRAIN. THE PATTERN OF MOSTLY SUNNY SKIES AND CLEAR NIGHTS WILL CONTINUE INTO THE FORESEEABLE FUTURE AS A RIDGE OF HIGH PRESSURE DOMINATES THE WEATHER ACROSS THE SOUTHWEST US. THE POSITION OF THE RIDGE WILL REMAIN JUST SOUTH OF AZ...GIVING US A DRY WESTERLY FLOW. THERE IS A WEAK TROUGH FORECAST TO MOVE ATOP THE RIDGE LATE SATURDAY INTO SUNDAY...WHICH WILL BRING AN INCREASE IN AFTERNOON BREEZINESS TO THE AREA. TEMPERATURES WILL REMAIN AROUND NORMAL FOR THIS TIME OF YEAR. CK && .AVIATION...FOR 06Z PACKAGE...AREAS OF SMOKE FROM NEARBY WILDFIRES WILL CONTINUE ACROSS NORTHERN ARIZONA THROUGH THE NEXT 24 HRS. TAF/TWEB SURFACE VISIBILITIES WILL BE REDUCED LOCALLY TO 3-5 MILES AT TIMES. OTHERWISE...BENIGN AVIATION WEATHER IS EXPECTED. AVIATION SECTION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 830 AM MST THU JUN 30 2005 AZZ004>018-037>040-010700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 700 AM MST THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468169, 5468234.